Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 98, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 31, 2009, 6:32 PM CDT for Dimmit County, Zavala County, Texas. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2009, 6:32 PM CDT (23:32 UTC)
- Expired
- May 31, 2009, 7:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties Dimmit County, TX, Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 78 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 7:40 PM CDT | HAIL 0.5 | 8 W Asherton, TX | PEA TO MARBLE SIZE HAIL, WIND GUSTS TO 40 MPH AND VERY HEAVY RAIN. |
| May 31, 7:40 PM CDT | HAIL 1.75 | 13 Ssw Asherton, TX | NICKEL TO GOLF BALL SIZE HAIL REPORTED NEAR THE BRISCOES CATARINA RANCH...TIME IS RADAR ESTIMATED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 11.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1228 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 886 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KEWX 312332
SVREWX
TXC127-507-010030-
/O.NEW.KEWX.SV.W.0098.090531T2332Z-090601T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
632 PM CDT SUN MAY 31 2009
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DIMMIT COUNTY...
ZAVALA COUNTY...
* UNTIL 730 PM CDT.
* AT 626 PM CDT...NWS RADAR SHOWED A LINE OF THUNDERSTORMS...
SOME SEVERE...FROM WEST OF LA PRYOR TO WEST OF CRYSTAL CITY
AND CARRIZO SPRINGS...AND TO THE SOUTHWEST PART OF DIMMIT
COUNTY. THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
PENNY SIZE HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...FREQUENT
DANGEROUS LIGHTNING...AND PERIODS OF LOCALLY HEAVY RAIN. THESE
THUNDERSTORMS ARE MOVING EAST AT 10 TO 15 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE ASHERTON...WINTER HAVEN...
CATARINA...CRYSTAL CITY...LIGHT...LAS VEGAS...BRUNDAGE...WASHER...
LOMA VISTA...LA PRYOR...BIG WELLS...CARRIZO SPRINGS AND BATESVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 2908 9944 2822 9943 2820 10011 2872 10011
2904 10011
TIME...MOT...LOC 2327Z 235DEG 12KT 2859 10000
$$1 follow-up statement
000
WWUS54 KEWX 312359
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
659 PM CDT SUN MAY 31 2009
TXC127-507-010030-
/O.CON.KEWX.SV.W.0098.000000T0000Z-090601T0030Z/
ZAVALA TX-DIMMIT TX-
659 PM CDT SUN MAY 31 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR DIMMIT AND ZAVALA COUNTIES...
AT 658 PM CDT...A LINE OF THUNDERSTORMS...SOME SEVERE...WAS FROM
WEST OF LA PRYOR TO SOUTHWEST OF CARRIZO SPRINGS...MOVING TO THE
EAST AT 10 TO 15 MPH. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING
PENNY SIZE HAIL...WIND GUSTS NEAR OR IN EXCESS OF 60 MPH...FREQUENT
DANGEROUS LIGHTNING...AND LOCALLY HEAVY RAIN.
SOME LOCATIONS IN THE WARNING AREA INCLUDE ASHERTON...CATARINA...
LAS VEGAS...BRUNDAGE...WASHER...LOMA VISTA...LA PRYOR...
BIG WELLS...CRYSTAL CITY...CARRIZO SPRINGS...AND BATESVILLE.
LAT...LON 2908 9944 2822 9943 2820 10011 2872 10011
2904 10011
TIME...MOT...LOC 2353Z 235DEG 12KT 2864 9992
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 5:17 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, May 31, 5:17 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 517 PM CDT SUN MAY 31 2009 .DISCUSSION... A QUICK UPDATE SENT TO CATCH ENHANCED CONVECTION NEAR EAGLE PASS AND APPROACHING PANDALE THIS EVENING. ANOTHER AREA LOOKS TO BE SLOW TO CLEAR OF CONVECTION OVER THE NORTHERN HILL COUNTRY ADDITIONAL UPDATES MAY BE NECESSARY AS 18Z MODELS SUGGEST CONVECTION OVER WEST TX WILL BUILD INTO THE HILL COUNTRY LATER TONIGHT. && .PREV DISCUSSION... /ISSUED 219 PM CDT SUN MAY 31 2009/ DISCUSSION... SURFACE PRESSURE GRADIENT WILL REMAIN STRONG ENOUGH FOR STRATUS TONIGHT, MONDAY NIGHT AND TUESDAY NIGHT. PRECIPITABLE WATER VALUES ARE SHOWN AS REMAINING SLIGHTLY ABOVE NORMAL (1.5) OVER SECTIONS OF SOUTH CENTRAL TEXAS THROUGH MONDAY, THEN INCREASING ACROSS ALL SOUTH CENTRAL TEXAS AND PARTS OF THE HILL COUNTRY TUESDAY. HOWEVER NO SURFACE BOUNDARIES, OTHER THAN THE ESCARPMENT, ARE AVAILABLE FOR SHOWER DEVELOPMENT. UPPER HEIGHTS SLOWLY RISE OVER THE NEXT 60 HOURS BUT REMAIN BELOW 5850 METERS. MINOR DISTURBANCES WILL GENERATE ISOLATED SHOWERS AND THUNDERSTORMS IF PASSAGE IS COINCIDENT WITH MAX HEATING. ALSO BECAUSE OF LACK OF SURFACE BOUNDARIES FEEL THE SHOWER ACTIVITY WILL BE LIMITED TO NIGHTTIME LIFT ALONG THE FACE OF THE ESCARPMENT AND AFTERNOON LIFTING ALONG THE SERRANIAS DEL BURRO MOUNTAINS IN NORTHEAST MEXICO. A GENERALLY UNSTABLE ATMOSPHERE REMAINS OVER THE REGION THROUGH MONDAY, NO DISTURBANCES TUESDAY, A GENERAL INCREASE IN ATMOSPHERIC LIFTING THURSDAY AS THE COLD FRONT MOVES SOUTH THROUGH THE REGION, THEN NO MORE DISTURBANCES UNTIL SATURDAY. BY THEN THERE IS ONLY ENOUGH MOISTURE AVAILABLE TO GENERATE CLOUDS. TEMPERATURE WISE, MIN TEMPS WILL RETURN TO SEASONAL NORMALS WITH THE FRONTAL PASSAGE AND THROUGH THE WEEKEND. MAX TEMPS WILL BE SLIGHTLY ABOVE NORMAL EXCEPT FOR FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 70 91 71 90 72 / 20 10 10 20 20 AUSTIN BERGSTROM INTL AIRPORT 67 89 68 90 72 / 10 10 10 20 20 NEW BRAUNFELS MUNI AIRPORT 67 91 69 91 71 / 10 10 10 20 10 BURNET MUNI AIRPORT 69 87 68 89 70 / 20 10 10 20 20 DEL RIO INTL AIRPORT 72 94 73 95 74 / 40 20 20 10 10 GEORGETOWN MUNI AIRPORT 68 89 69 88 71 / 20 10 10 20 20 HONDO MUNI AIRPORT 68 91 69 90 70 / 10 10 10 10 10 SAN MARCOS MUNI AIRPORT 67 89 69 88 71 / 10 10 10 20 20 LA GRANGE - FAYETTE REGIONAL 69 89 70 90 70 / 10 10 10 20 10 SAN ANTONIO INTL AIRPORT 71 89 71 91 72 / 10 10 10 20 10 STINSON MUNI AIRPORT 70 91 72 91 71 / 10 10 10 20 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 18/08
Hazardous weather outlook, May 31, 5:56 AM CDT, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 556 AM CDT SUN MAY 31 2009 TXZ171>173-183>194-202>209-217>225-228-011100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 556 AM CDT SUN MAY 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 31, 5:10 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 510 PM CDT SUN MAY 31 2009 TXZ202-203-217-218-228-010000- KINNEY-UVALDE-MAVERICK-ZAVALA-DIMMIT- INCLUDING THE CITIES OF...BRACKETTVILLE...UVALDE...EAGLE PASS... CRYSTAL CITY...CARRIZO SPRINGS 510 PM CDT SUN MAY 31 2009 AT 508 PM...RADAR SHOWED AN AREA OF WIDELY SCATTERED SHOWERS AND THUNDERSTORMS FROM SOUTH OF BRACKETTVILLE TO NEAR EAGLE PASS TO NORTH OF EL INDIO. THESE SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR THE NEXT 1 TO 2 HOURS OVER KINNEY AND MAVERICK COUNTIES...WITH POSSIBLE DEVELOPMENT FURTHER EAST ACROSS UVALDE...ZAVALA...AND DIMMIT COUNTIES. THE STRONGER THUNDERSTORMS WILL PRODUCE LOCALIZED WIND GUSTS OF 25 TO 50 MPH...SOME BRIEF HAIL...AND FREQUENT DEADLY LIGHTNING. BRIEF PERIODS OF MODERATE TO HEAVY RAIN ARE ALSO POSSIBLE FROM THESE SHOWERS AND THUNDERSTORMS.
Special weather statement, May 31, 5:34 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 534 PM CDT SUN MAY 31 2009 TXZ202-203-217-218-228-010030- KINNEY-UVALDE-MAVERICK-ZAVALA-DIMMIT- INCLUDING THE CITIES OF...BRACKETTVILLE...UVALDE...EAGLE PASS... CRYSTAL CITY...CARRIZO SPRINGS 534 PM CDT SUN MAY 31 2009 ...SCATTERED THUNDERSTORMS OVER KINNEY AND MAVERICK COUNTIES... AT 530 PM...RADAR SHOWED AN AREA OF SCATTERED SHOWERS AND THUNDERSTORMS FROM SOUTH OF BRACKETTVILLE TO EAGLE PASS AND TO NORTH AND WEST OF EL INDIO. THESE SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR THE NEXT 1 TO 2 HOURS OVER KINNEY AND MAVERICK COUNTIES...WITH POSSIBLE DEVELOPMENT FURTHER EAST ACROSS UVALDE...ZAVALA...AND DIMMIT COUNTIES. THE STRONGER THUNDERSTORMS WILL PRODUCE LOCALIZED WIND GUSTS OF 25 TO 50 MPH...SOME HAIL...AND FREQUENT DEADLY LIGHTNING. BRIEF PERIODS OF MODERATE TO HEAVY RAIN ARE ALSO POSSIBLE FROM THESE SHOWERS AND THUNDERSTORMS.
Special weather statement, May 31, 6:16 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 616 PM CDT SUN MAY 31 2009 TXZ218-228-010030- ZAVALA-DIMMIT- INCLUDING THE CITIES OF...CRYSTAL CITY...CARRIZO SPRINGS 616 PM CDT SUN MAY 31 2009 ...SCATTERED THUNDERSTORMS WILL INCREASE OVER ZAVALA AND DIMMIT COUNTIES... AT 612 PM...RADAR SHOWED AN AREA OF SCATTERED SHOWERS AND THUNDERSTORMS OVER MAVERICK COUNTY...MOVING EAST AT 5 TO 10 MPH. THESE THUNDERSTORMS WILL MOVE ACROSS ZAVALA AND DIMMIT COUNTIES IN THE NEXT 1 TO 2 HOURS...AS THEY CONTINUE MOVING EAST AT 5 TO 10 MPH. THE STRONGER THUNDERSTORMS WILL PRODUCE WIND GUSTS OF 25 TO 55 MPH...SOME HAIL...AND FREQUENT DEADLY LIGHTNING. BRIEF PERIODS OF HEAVY RAIN ARE ALSO POSSIBLE FROM THESE SHOWERS AND THUNDERSTORMS.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:15 PM CDT | Areal Flood Advisory | EWX | Bandera, Medina | 85 min |
| May 31, 5:58 PM CDT | Severe Thunderstorm Warning | EWX | Maverick | 62 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.